Antibiotic-Associated Diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics). Typically, no pathogens are identified and the diarrhea is caused by changes in the composition and function of the intestinal flora. Most patients respond to supportive measures and discontinuation of antibiotics.
Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe. For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as: Loose stools, More-frequent bowel movements. Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as: Frequent, watery diarrhea, Abdominal pain and cramping, Fever, Mucus in stool, Bloody, stools, Nausea and Loss of appetite.
In the vast majority of patients AAD is a mild and self- limited illness that responds to the discontinuation of antibiotics, supportive care, and fluid and electrolyte replacement. The diagnosis of C. difficile colitis should always be established before antimicrobial therapy is implemented, we strongly agree with the current ACG guidelines in that empirical therapy should be initiated in highly suggestive cases of severely ill patients.